PDA

View Full Version : Does Ibuprofen Help or Hurt During Exercise?



ALM
September 4th, 2009, 04:35 PM
An interesting article from the New York Times:

http://well.blogs.nytimes.com/2009/09/01/phys-ed-does-ibuprofen-help-or-hurt-during-exercise/

Excerpt:


...After looking at racers’ blood work, he determined that some of the ultramarathoners were supplying their own physiological stress, in tablet form. Those runners who’d popped over-the-counter ibuprofen pills before and during the race displayed significantly more inflammation and other markers of high immune system response afterward than the runners who hadn’t taken anti-inflammatories. The ibuprofen users also showed signs of mild kidney impairment and, both before and after the race, of low-level endotoxemia, a condition in which bacteria leak from the colon into the bloodstream...

Speedo
September 4th, 2009, 05:06 PM
Ew. I'll have to take a closer look at that. Trying to stay off IB this year- not one tablet in a few weeks!

SolarEnergy
September 4th, 2009, 07:16 PM
My position as a coach. Stay away from these, especially if you have articular related pain.

Because any sort of pain killer can kill the pain, which means that you can no longer listen to your body. In other words, you can be aggravating an injury without even being aware of it.

I personally keep a stock of ibuprofen (that's my fav pain killer) but I save it for after the workouts very hard workouts, when I know there has been some muscle damage, before going to bed. Without it, my legs are sore and it impairs my ability to sleep/recover.

gull
September 5th, 2009, 02:13 PM
My position as a coach. Stay away from these, especially if you have articular related pain.

Because any sort of pain killer can kill the pain, which means that you can no longer listen to your body. In other words, you can be aggravating an injury without even being aware of it.

Really more of an issue with a narcotic. I personally don't have a problem with the prudent use of a non-steroidal anti-inflammatory agent, keeping in mind that any drug has potential side effects (in this case, renal, GI, and perhaps cardiovascular).

emgoggin
September 7th, 2009, 01:08 PM
I don't know if you've heard about this:

http://www.mailtribune.com/apps/pbcs.dll/article?AID=/20090902/NEWS/909020322

It's about an ultra-runner (Erik Skaggs) who suffered renal failure after a recent race; there's a lot of speculation about the role of ibuprofen. And a lot of discussion about health insurance.

Donna
September 7th, 2009, 05:52 PM
I have heard it said that the side effects of any drug you continue to take can be cumulative over the years. If you can find a tried and true homeopathic method use it first. You'll be all the better for it.

orca1946
September 7th, 2009, 06:58 PM
Only when it is needed , is the point for any drugs !